Neonatal hypoperistalsis associated with perinatal zidovudine administration.
Neuman MI. Molle Z. Handelsman EL. Desai N. Orentlicher RJ. Rabinowitz SS.
Department of Gastroenterology and Nutrition, Children's Medical Center at Brooklyn, USA.
OBJECTIVE: This paper presents the cases of two infants exposed to perinatal zidovudine in whom hypoperistalsis and intestinal pseudoobstruction developed. STUDY DESIGN: Clinical case reports were prepared of two infants born to women infected with human immunodeficiency virus who were treated with perinatal zidovudine at a single inner-city medical school. RESULTS: None of the previously described causes for this rare condition contributed to the symptoms in these two infants. In addition, the symptoms resolved shortly after discontinuation of zidovudine administration. CONCLUSIONS: Although a strict cause-and-effect relationship between the medication and the impairment in intestinal peristalsis was not proved, awareness of this association should be helpful for physicians caring for infants exposed to perinatal zidovudine.